Indiana, 2008Flood in Indiana, December 25 to 27, 2008
December 25 to 27, 2008 · NWS IND · 1 event in 1 county or zone
Precipitation was above normal for the first time in all of central and southern Indiana since July. Towards the end of December, river flooding developed for the first time in more than five months.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation was above normal for the first time in all of central and southern Indiana since July. Towards the end of December, river flooding developed for the first time in more than five months. Northern Indiana received significant snow and ice on the 18th and 19th. Rainfall returned on the 23rd as freezing rain. Rainfall of 1 to 3 inches fell on the 23rd and 24th in much of central and southern Indiana. This caused rivers to rise to bankfull levels in areas south of I-70. Precipitation in northern Indiana was once again a winter mix and did not have a large effect on streams. Near record temperatures later on the 26th and 27th ended the ice problems, but contributed to the developing river flooding by allowing additional precipitation to fall as rain. Rainfall generally ranged from 1/2 to 2 inches. This resulted in widespread lowland flooding in western and southern Indiana. No snow remained on the ground at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 25, 6:07 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 25, 6:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EST THU DEC 25 2008
.AVIATION...DISCUSSION FOR 00Z TAFS.
VFR CONDS WILL PERSIST UNTIL THE 09Z TO 12Z TIME FRAME WHEN STRONG
LOW LEVEL LIFT WILL LEAD TO MVFR STRATUS DEVELOPMENT AND PERHAPS A
BRIEF PERIOD OF FZRA. ANY FZRA WOULD BE LIGHT AND BRIEF AS STRONG
WAA ALOFT WOULD REACH THE SFC AFTER 15Z FRI PUSHING SFC AIR TEMPS
ABOVE FREEZING. HOWEVER...THE MAIN IMPACT OF THE WX ON TAFS WILL BE
THE DEVELOPMENT OF IFR CIGS WHICH IS LIKELY TO OCCUR BY MID TO LATE
MORNING. THERE ARE STRONG SIGNALS THAT CIGS MAY ALSO FALL INTO THE
LIFR CATEGORY BETWEEN 20Z AND 23Z FRI AS STRONG MOISTURE ADVECTION
AND LOW LEVEL LIFT PERSIST THROUGHOUT THE ENTIRE AREA. ANOTHER ISSUE
MAY BE LLWS TOWARD 12Z FRI AS WINDS AT 2KFT ARE FCST TO BE 200
DEGREES AT 40KTS WHILE SFC WINDS MAY REMAIN AT 120-140 DEGREES AT
10KTS WITH NO GUSTS. WE WILL WATCH THIS SCENARIO AND WILL INCLUDE
THIS IN THE TAF AT 06Z.
&&
.PREV DISCUSSION...
VERY UNSETTLED UNSEASONABLE WEATHER IN STORE FOR CNTRL INDIANA THE
THIS WEEKEND. ITS IMPACT ALONG WITH A BRIEF PRECIP TYPE ISSUE
OVERNGT AND FRIDAY MRNG WL BE THE MAIN FOCUS OF THIS FCST.
STG SFC HIGH PRES WAS CENTERED ACRS NERN INDIANA EARLY THIS
AFTERNOON...MEANWHILE LOW PRES WAS BEGINNING TO ORGANIZE ACRS THE
WRN CONUS AND THE ROCKIES. ALOFT...FAST ZONAL FLOW WAS OCCURRING
ACRS THE OH AND TN VLYS AND GT LKS AHEAD OF A SHARP TROF ACRS THE
WRN CONUS. FINALLY...SATELLITE AND SFC OBS WERE INDICATING A THICK
CI SHIELD ACRS THE PLAINS AND MSP VLY.
MODELS AND MOS DIFFERING ON TEMPS TNGT...AND THE COOLER NAM WAS
VERIFYING MUCH BETTER WITH THE SHALLOW COLD AIRMASS IN PLACE...SO WL
FAVOR THE NAM TNGT IN THAT REGARD AND USE THE NAM SOUNDINGS TO FCST
PRECIP TYPE AS ISENTROPIC LIFT ON THE 300K SFC REALLY GETS GOING
LATE TNGT. HOWEVER...MODELS ARE A BIT SLOWER NOW WITH QPF...AND
SOUNDINGS AND PRES CONDENSATION DEFICITS FAVOR HOLDING OFF ON THE
PRECIP UNTIL AFT 06Z AND LOWERING POPS IN THE E INTO THE SLGT CHC
CAT. AT ANY RATE...NAM SOUNDINGS FAVOR FREEZING RAIN OR RAIN N OF A
LINE FM RUSHVILLE TO IND TO CRAWFORDSVILLE THROUGH 12Z AND MAYBE AN
HOUR OR TWO AFTER AT THE MOST. SHOULD BE ALL RAIN S OF THAT LINE AS
TEMPERATURES RISE ALL NGT. DONT SEE ANY SLEET POTENTIAL AS WARM LYR
AROUND 850 MB REACHES NEAR 10 DEGREES CELSIUS. WL CONTINUE TP HOLD
OFF ON AN ADVISORY AS SOUNDINGS WOULD FAVOR ONLY LGT PRECIP AT THE
ONNSET...AND BY THE TIME THE COLUMN SATURATES...SFC TEMPS CLIMB TO
ABV FREEZING.
ON FRI...STG SW SURGE TO PUSH TEMPS INTO THE 60S XCP FAR NERN
SECTIONS OF THE FA. ALSO...PRECIP H20 VALUES GO ABV 1 INCH WHICH IS
OVER TWO TIMES THE NORMAL NUMBER FOR THIS TIME OF YEAR. STG LOW LVL
SHEAR ON THE ORDER OF 40 KTS ALONG WITH SMALL ELEVEATED CAPE AND
CONTINUED STG ISENTROPIC LIFT EXPECTED TO TRIGGER TRWS SOME WITH
HEAVY RN ESPECIALLY ON SATURDAY AND SATURDAY NGT AS A CD FNT CLOSES
IN FM THE W. SO...WL KEEP RATHER HIGH POPS GOING THROUGH SATURDAY
NGT. WL HAVE TO KEEP AN EYE OUT FOR FLOODING SATURDAY AND SATURDAY
NGT AS A RESULT AND IN FACT ENTIRE CWA IS OUTLOOKED IN HPC EXCESSIVE
RAINFALL. WL ALSO HAVE TO BE ON THE LOOKOUT FOR SVR WEATHER
ESPECIALLY SW WHERE WE ARE IN DAY3 OUTLOOK. FINALLY...REMOVED THE SN
MENTION OVERNGT SATURDAY AS SOUNDINGS LOOK WAY TOO WARM NOW.
AGAIN...FAVOR COOLER NAM TNGT AS IT HAS BEEN VERIFYING BETTER IN
THIS SHALLOW COLD AIRMASS. BY TOMORROW...NAM AND GFS MOS AGREE VERY
WELL AND APPEAR TO HAVE THE STG WARM SURGE WELL UNDER CONTROL.
WL FOLLOW THE MOSRE TRUSTY ECMWF IN THE EXTENDED WHICH IS A MUCH
NEEDED DRY FCST AND SHOULD ALLOW THE RIVERS SOME TIME TO RECEED.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...CO
PUBLIC...MIKE
Hazardous weather outlook, Dec 25, 6:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST THU DEC 25 2008
INZ021-028>031-035>042-047>049-270000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-
HENRY-
646 PM EST THU DEC 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
LOWLAND FLOODING IS EXPECTED TO DEVELOP TONIGHT ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK RIVERS.
VERY LIGHT FREEZING RAIN IS POSSIBLE OVERNIGHT AND THROUGH MID MORNING
ON FRIDAY. MOTORISTS SHOULD BE ALERT TO SLICK SPOTS ON THE ROADWAYS
AND SLOW DOWN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AREAS OF FOG FRIDAY MORNING COULD LIMIT THE VISIBILITY TO A MILE OR
LESS.
THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. REMEMBER THAT
ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING...HOWEVER.
HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND
SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS.
STRONG WINDS FROM THE SOUTH UP TO 30 MPH ARE POSSIBLE ON SATURDAY
AFTERNOON.
LOWLAND FLOODING WILL CONTINUE THROUGH TUESDAY ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK
RIVERS THROUGH NEXT TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ043>046-051>057-060>065-067>072-270000-
VERMILLION-PARKE-PUTNAM-HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
646 PM EST THU DEC 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
LOWLAND FLOODING IS EXPECTED TO DEVELOP TODAY ALONG PORTIONS OF THE
WHITE...EAST FORK OF THE WHITE...WABASH...AND MUSCATATUCK RIVERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY IS POSSIBLE LATE FRIDAY AND SATURDAY. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST INDIANA
ON SATURDAY. REMEMBER THAT ALL THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY AMOUNTS OF RAINFALL ARE ALSO POSSIBLE ON SATURDAY AND
SATURDAY NIGHT...WHICH MAY LEAD TO ADDITIONAL FLOODING PROBLEMS.
STRONG WINDS FROM THE SOUTH AT UP TO 30 MPH ARE POSSIBLE ON
SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON SATURDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Flood, Jackson
- When
- December 25, 8:00 PM EST to December 27, 11:34 AM EST
- Where
- Jackson County, 2.86 mi NNE of Rockford to 1.91 mi NNE of Rockford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 39.020, -85.886
Rainfall and warm temperatures that occurred on and off during the second half of December led to flooding of lowlands on the East Fork White River during late December, affecting Jackson County at and near Rockford/Seymour.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, December 25, 20082 deaths · 2 injured · 1 event
- Heavy Snow and High Wind in New Mexico, December 25 to 26, 20082 deaths · 53 kt wind · 5 events
- Strong Wind in California, December 25, 20086 injured · $81,000 · 3 events
- High Wind in California, December 25, 2008$500,000 · 77 kt wind · 3 events
- Heavy Snow and Winter Weather in Washington, December 25, 2008$350,000 · 5 events
- High Wind in Colorado, December 25, 2008$50,000 · 70 kt wind · 1 event
- Winter Weather in Wisconsin, December 25 to 26, 200820 events
- High Wind in Maine, December 25, 200857 kt wind · 11 events
- Winter Storm in Montana, December 25 to 26, 200811 events
- Heavy Snow in Alaska, December 25 to 27, 200810 events
- Blizzard and Winter Storm in Colorado, December 25 to 27, 20087 events
- Heavy Snow in Arizona, December 25 to 26, 20087 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147908.